MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].Added medical record information.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  relevant medical information: (b)(6) 2003: (b)(6) clinic.[signature illegible].History and physical.Chief complaint: abdominal pain.No smoking.(b)(6)-year-old started having abdominal cramping in right side 4 days ago.Has several ventral hernias, possibly after exploratory laparotomy in 1993 (partial pancreatectomy, cholecystectomy, splenectomy for benign pancreatic lesion.) yesterday, pain got much worse, mostly at upper pole of incision.Diarrhea, nausea/no vomiting.No history of small bowel obstruction or trouble since surgery.Went to (b)(6) hospital; ct showed possible thickened bowel.Given morphine.Small amount of flatus, feels very bloated and full.Abdomen soft, mildly distended, well-healed midline incision.Mid incision palpable hernia; tender to palpation.Hypoactive bowel sounds.No guarding/peritoneal signs.History of factor v leiden mutation.Impression/plan: abdominal pain, tenderness around ventral hernia.White blood cell count 20.2 and ct scan shows ventral hernia with nearby bowel loops surrounded by inflammation/fat stranding.Possibly reduced mass that was incarcerated in hernia.To surgery for exploratory laparotomy.Implant procedure: mesh repair of incisional hernia.Implant: gore® dualmesh® plus biomaterial [1dlmcph03/01856670, 10cmx15cm].Implant date: (b)(6) 2003 ((b)(6) 2003).(b)(6) 2003: (b)(6) clinic.(b)(6), md.Operative report.Preoperative diagnosis: painful incisional hernia.Postoperative diagnosis: painful incisional hernia.Anesthesia: general.Indications for procedure: this patient has an incisional hernia following a distal pancreatectomy in 1993.She has developed an incisional hernia which two days ago was reduced by her primary care physician.Since then she says she has had severe abdominal pain.Ct scan at (b)(6) [(b)(6)] showed no evidence of obstruction, but some thickening around a loop of bowel just down to the hernia.She was transferred up to the (b)(6) clinic.Procedure in detail: ¿under general anesthesia, the abdomen was opened through the old midline incision.This was taken down to multiple hernial sacs in the wound which were opened up and the abdominal cavity was entered.Loops of bowel were stuck up to the edge of the fascial defect.These were dissected away.All the hernial sacs were laid open and the fascia was cut back to a healthy rim of fascia.The small bowel was completely run from the ligament of treitz to the ileocecal valve with no evidence of obstruction and the bowel was completely viable.The defect was then repaired with gore-tex dual mesh which was sutured under the fascia with interrupted 0 through-and-through ethibond sutures.The wound was then irrigated out.The wound was then closed with 3-0 vicryl to the deeper layers and staples to the skin.¿ (b)(6) 2003: (b)(6) clinic.Implant record.Manufacturer: goretex.Type: dualmesh plus.Size: 10cmx15cm.Location: abdomen.Implant sticker.Dualmesh plus antimicrobial.Lot: 01856670.Item: 1dlmcph03.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph03/01856670) was implanted during the procedure.Relevant medical information: (b)(6) 2003: (b)(6) clinic.(b)(6), md; n.Erbay.Radiology ¿ ct thorax with contrast.Shortness of breath, tachycardia.Impression: filling defects noted in segmental branches of right and left pulmonary artery consistent with pulmonary embolism.Bilateral small pleural effusions and bibasilar atelectasis.Inflammatory changes noted in the bowel; repeat ct abdomen/pelvis suggested.(b)(6) 2003: (b)(6) clinic.(b)(6), pa; (b)(6), md.Discharge summary.Discharge diagnoses: incisional hernia.Bilateral pulmonary emboli.Incisional hernia repair with mesh on (b)(6) 2003; intraoperatively, found multiple incisional hernias and all bowel was healthy and friable.Postoperatively, started on subcutaneous heparin and venodynes were placed, was afebrile, vital signs stable.Pain adequately controlled with morphine patient-controlled analgesia and abdomen soft, incisions clean/dry/intact.On evening of postoperative day 1, was febrile to 103 degrees fahrenheit and tachycardic to the 110's to 130's.Oxygen saturation dropped to 85% on room air and 93% on 2 liters [oxygen].Given history of factor v leiden deficiency, a spiral ct performed; consistent with pulmonary embolism.Promptly transferred to telemetry bed, started on intravenous heparin.Per recommendations of dr.(b)(6), decided to place on heparin until able to tolerate oral then anti-coagulate with coumadin for a 4-to-6-month period.Remainder of hospital course uneventful.By postoperative day 4, began to pass flatus, was advanced to clear liquids; tolerated, was started on coumadin.Following day, advanced to regular diet.At time of discharge, tolerating regular diet, moving bowels normally, pain well-controlled with percocet, ambulating without assistance.Follow with primary care on (b)(6) 2003 for protime-inr draw, dr.(b)(6) in 1 week for staple removal and dr.(b)(6) from hematology in 4 to 6 months.Discharge medications: coumadin, percocet, colace, levoxyl.Explant procedure: [repair of incisional hernia with composite mesh.] explant procedure date: (b)(6) 2003 (hospitalization (b)(6) 2003).(b)(6) 2003 [assigned]: (b)(6) 2020 clinic.(b)(6), md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: [ni] [not indicated].Anesthesia: general.Indications: the patient had a distal pancreatectomy and cystectomy for a mucinous cyst adenoma of the head of the pancreas.She developed an incisional hernia which was repaired with mesh.She has gone on to develop further recurrence.Procedure: ¿under general anesthesia, the abdomen was prepped and draped.The abdomen was opened through a midline incision.The incision was taken down to the mesh.A small defect was found on the right side of the lower part of the mesh.This was dissected out and bowel was freed up from the edges of the wound.On inspecting the fascia underneath, there were further incisional hernias.The incision continued up into these and there were several up the right side of the abdomen.These were all opened up.It soon became apparent that the whole mesh was just now stuck purely to the left side and the gore-tex was completely removed.The edges of the wound were then freed up.All small hernias were included into the wound.All adhesions were taken down.The wound was then closed with a composite mesh with the gore-tex side down to the bowel and the marlex side up to the anterior abdominal wound.The mesh was placed inside the abdomen and sutured in with through-and-through interrupted 0 ethibond sutures.Once the mesh was completely placed, a 10 x 15 piece of mesh having been placed, hemostasis was then checked for.A 15-french jp drain was then placed and the wound was closed in layers with 3-0 vicryl to the deeper layers and staples to the skin.¿ (b)(6) 2003: (b)(6) clinic.Implant record.Composix e/x mesh.Manufacturer: bard.Relevant medical information: (b)(6) 2003: (b)(6) clinic.(b)(6), md; (b)(6), md.Discharge summary.Discharge diagnosis: recurrent incisional hernia.Developed incisional hernia; repaired open.Has done well until last few days; developed further abdominal pain and what she thought was another hernia.Had ct scan; shows recurrent hernia.Had open repair of incisional hernia with composite mesh.Tolerated well.Hematology saw patient and recommended lovenox twice daily.Had vascular study both lower limbs; negative.Tolerated clear and low-residue diet by postoperative day 3 and had no complications.Discharged on lovenox twice daily, binder for hernia, vicodin for pain, regular diet.Follow up with dr.(b)(6) in 2 to 3 weeks.(b)(6) 2011: (b)(6) medical center.(b)(6), md; (b)(6), md.History and physical.With history of multiple ventral hernia repairs; presents with one day of periumbilical abdominal pain, nausea, vomiting x 5 and diaphoresis.States having intermittent episodes of self-limited periumbilical pain for past 3 years, last being 3 months ago.Passing flatus yesterday, but nothing since pain started and last bowel movement yesterday morning.Abdomen soft, mildly distended, tender to deep palpation periumbilical area, no rebound or guarding, no palpable masses.Impression/plan: ct consistent with small bowel obstruction.Admit, keep nothing by mouth, intravenous fluids, nasogastric tube to low wall suction, serial abdominal exams, get pathology from osh colonoscopy.(b)(6) 2011: (b)(6) medical center.(b)(6), md.Discharge summary.Admitted, made nothing by mouth, given intravenous fluids and antibiotics.Imaging from outside hospital showed small bowel obstruction.Nasogastric tube placed for decompression and serial abdominal examinations followed.Nasogastric tube discontinued and abdominal pain resolved.Started on regular diet without complaints of nausea, passing flatus.Follow up with primary care if pain recurs.Discharge home.(b)(6) 2012: (b)(6) medical center.(b)(6), md.Discharge summary.Presents with abdominal pain x 1 day, nausea/vomiting.Had this pain before in prior small bowel obstructions; presented to emergency department because pain worsening.Having bowel movements, passing flatus.At osh, ct scan showed small bowel obstruction with a transition point in right abdomen.Transferred to (b)(6) for further management.Admitted, made nothing by mouth, given intravenous fluids, serial abdominal exams performed.White blood cell count decreased from level at admission.Did not become nauseated or have emesis during stay; nasogastric tube not necessary.Abdominal pain resolved, started on clear liquid diet and advanced to regular diet.Discharged on hospital day 2.Follow up with surgery clinic in 1 to 2 weeks, primary care in next 5 days.(b)(6) 2013: (b)(6) medical center.(b)(6), md.Discharge summary.Well known to our surgical service with multiple admissions for small bowel obstruction; presented with acute onset abdominal pain beginning after eating peanuts.Pain right upper quadrant cramping; worse with food, relieved with narcotics.Nausea/belching without emesis.Flatus, bowel movement this morning and evening.Episode feels consistent with many admissions for small bowel obstruction.Hospital course: admitted for likely small bowel obstruction.Bowel rest, intravenous fluid and analgesics as needed.Soon after admission, pain resolved spontaneously, continued to pass gas and stools.Little to no pain on abdominal exam.On hospital day 2, diet advanced to regular; tolerated well.Any future obstructive symptoms would be managed conservatively as patient is poor surgical candidate (considering prior multiple abdominal surgeries).At time of discharge, afebrile, stable, in no acute distress.Discharged home.Follow up (b)(6), (b)(6) 2013.Continuation.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2003, and (b)(6) 2015 whereby gore® dualmesh® plus biomaterial devices were implanted.The complaint alleges that on (b)(6) 2003 and (b)(6) 2017, additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: removal of gore mesh because there was a small defect on the right side of the mesh, bowel was freed from the edges of the wound, recurrent incisional hernia defect repaired with placement of new mesh, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as withdrawn.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11158846
Report Number2017233-2021-01597
Device Sequence Number14354291
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2003
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/26/2004
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/07/2021
Supplement Date Received by Manufacturer06/25/2021
06/25/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date06/29/2021
06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/27/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age36 YR
Patient SexFemale
Patient Weight77 KG